Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 37, NWS Des Moines, IA

April 23, 2022Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 23, 2022, 5:36 AM CDT for Crawford County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2022, 5:36 AM CDT (10:36 UTC)
Expired
Apr 23, 2022, 6:15 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, IA

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:18 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 23, 3:18 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 AM CDT Sat Apr 23 2022

.SHORT TERM.../Today through Sunday/
Issued at 318 AM CDT Sat Apr 23 2022

Forecast Impacts for the week:

...Strong winds and severe chances today
...Cooler weather returns Sunday through Tuesday
...H500 Pattern relaxes with warming temps end of week

Confidence Short Term: Medium to High

Strong surface low pressure over western Nebraska at 04z will move
into north central South Dakota by 18z today as it deepens and
begins to occlude through the day. H850 subjective analysis shows an
anomalously warm high over the southeast US more typical of mid to
late summer and the powerful H850 system over western Nebraska at
this time. A large area of +10C dew points continue streaming north
and cover most of the middle portion of the country from the Gulf
Coast to MN along the Missouri River/Mississippi River Valley
corridors. Wind fields remain strong from H925 up through H300. The
main convective corridor is still far west of Iowa at 07z but
showers are beginning to develop on the leading edge of the
increasing low level jet along the MO-KS border at this time. Most
mesoscale and synoptic models have been suggesting development from
eastern Nebraska south along the Missouri River Valley, moving east
northeast this morning prior to the main line of storms expected to
strengthen along the advancing cold/occluded front by evening into
the overnight hours.  With winds just off the surface nearing 50kts
and mixing expected to bring at least 45kts to the surface over much
of the area at some point today, surrounding offices coordinated to
expand the wind advisory through much of Iowa and all of our
forecast area. Have pushed up start time west to 09z and then the
remainder at 14z through 00z this evening. A few eastern counties
may not quite make advisory criteria, but with some local effects
at various sites, hard to cherry pick every point, so have included
all. Showers and storms this morning are not likely to be severe,
with the exception of shower/thunder wind gusts that may exceed
50kts due to the high environmental winds that already exist
through the column. Any shower/storms that do develop will move
northeast and diminish by mid to late morning north central.
Another round of storms may develop late morning northwest and
trickle east during the afternoon before a final push beings to
develop late afternoon central and moves east into the evening
prior to exiting by 05 to 06z east. We remain with a slight risk
today and primarily for wind gusts with a secondary risk of hail
in the west late this afternoon in the initial phases of development
there prior to mostly a wind threat for the remainder of the
area. Generally speaking, there remains limited turning with
height and the tornado threat today still appears rather low.
Highs will be somewhat tricky with clouds over the region most of
the morning and some breaks this afternoon between any convective
element formation during that time. Temperatures are likely only
to drop to the mid 60s due to sufficient south winds and highs
should easily reach 10 to 12 degrees higher this afternoon. Some
slightly drier air is being advected north from Missouri at this
time and dew points will only increase again as the main boundary
arrives in the evening; when cape will be highest as well. GFS
pwats are currently running about 1.0 inches at 07z with the
expectation that they will increase to 1.25 to 1.5 from morning
through evening with the ribbon of higher pwat being forced to
narrow along the boundary this evening east. Though we saw water
issues over the region Friday, the lack of training cells and more
progressive storms should limit any additional flooding threat. 1
hour FFG over the region remains at 1.25 to 1.5 over the area,
even in regions that saw some flooding. Once the storms move east
tonight, cooler air will arrive with lows tonight falling into the
lower 40s northwest to the lower 50s southeast with breezy
southwest winds becoming westerly overnight. Sunday may have some
areas needing a wind advisory again as colder air continues to
move into the region. Gradient winds over the north will be
approaching 30 mph at times with gusts over 40 mph possible.

&&

.LONG TERM.../Sunday Night through Friday/
Issued at 318 AM CDT Sat Apr 23 2022

Confidence:  Medium to High

With the low still churning north across Minnesota, Iowa will
continue to be in an area of cold air advection Sunday night. Rather
chilly air aloft will move into the region with continued northwest
winds overnight. Lows will dip to the lower 30s northwest to the
lower 40s in the southeast. High pressure will arrive by Monday
evening and keep the area dry through Tuesday. Toward midweek
another area of low pressure will form in the western plains,
resulting in increasing thetae advection and shower chances
Wednesday night into Thursday. With an elongated trough over the
central US and a strengthening fetch of south winds through the end
of the week, increasing chances for more rain and thunderstorms
appear likely.  Along with rain chances, warming temperatures are
expected with highs recovering from the 50s Tuesday to the 60s to
lower 70s from Wednesday through Friday. Though instability will be
increasing by the end of the week, wind fields look only marginally
favorable for some organized severe weather over our area at this
time. Plenty of time to delve into the details in the next several
days.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1150 PM CDT Fri Apr 22 2022

Active TAF period ahead with multiple windows for shra/tsra,
strong south winds, and variable vfr/mvfr cigs. We start out the
overnight period with prevailing VFR conditions. Periodic chances
for shra/tsra activity return after 11z and continues through
much of the day. Confidence is very low in potential cigs
throughout the day as levels will likely be highly impacted by
potential convective activity. Did best to match latest model
trends which keep a mix of MVFR/VFR cigs in place. Highest chances
for tsra roll through between 21-03z and may pose a threat for
severe wind gusts. Winds throughout the day will be very gusty and
reach to near 40 kts at times.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for IAZ005>007-016-017-024>028-035>039-047>050-059>062-072>075-
082>086-093>097.

Wind Advisory until 7 PM CDT this evening for IAZ004-015-023-033-
034-044>046-057-058-070-071-081-092.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Martin
Hazardous weather outlook, Apr 23, 3:15 AM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
315 AM CDT Sat Apr 23 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-240815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
315 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This Morning and Today

A Wind Advisory is in effect for the area until 7 PM. Please
visit weather.gov/desmoines for more information. Winds gusting
up to 55 mph are possible, especially west of I35.

Scattered thunderstorms are expected to move into western Iowa
early this morning but should remain sub-severe with gusty winds
and small hail the primary threats.

Additional thunderstorm development is expected this afternoon
with a slight risk for severe storms across much of the area
through the evening. Damaging winds will be the main threat this
afternoon and evening, but large hail could be possible with
initial storms. The overall risk for tornadoes is low but cannot
be completely ruled out.

Areas that experienced heavy rainfall on Friday will be at a
slight risk for flooding with additional rainfall today due to
the saturated soils.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible later this week but are
currently expected to remain sub-severe.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:57 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass33 min
Apr 23, 6:54 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie33 min
Apr 23, 7:41 AM CDTSpecial Weather StatementDMXBoone, Dallas, Madison64 min
Apr 23, 8:10 AM CDTSpecial Weather StatementDMXHardin, Jasper, Marshall, Polk, Story50 min
Apr 23, 8:26 AM CDTSpecial Weather StatementDMXFranklin, Hamilton34 min
Apr 23, 10:41 AM CDTHigh Wind WarningDMXAudubon, Calhoun, Carroll, Cass, Crawford, Emmet and 3 more8 hr
Apr 23, 4:55 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass35 min
Apr 23, 5:04 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Taylor, Union41 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Calhoun, Carroll, Cass, Greene and 2 more58 min
Apr 23, 5:20 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Webster and 2 more55 min
Apr 23, 5:24 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Dallas, Guthrie, Madison36 min
Apr 23, 5:48 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Boone, Dallas, Guthrie, Madison27 min
Apr 23, 5:56 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Hamilton, Humboldt and 2 more64 min
Apr 23, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Dallas, Madison, Polk, Story, Warren38 min
Apr 23, 6:16 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Winnebago, Wright59 min
Apr 23, 6:22 PM CDTTornado WarningDMXPolk23 min
Apr 23, 6:22 PM CDTTornado WarningDMXHancock, Humboldt, Kossuth, Wright23 min
Apr 23, 6:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Hardin, Jasper, Marshall, Polk, Story and 1 more44 min
Apr 23, 6:34 PM CDTTornado WarningDMXBoone, Story26 min
Apr 23, 6:41 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Clarke, Madison, Ringgold, Taylor and 1 more49 min
Apr 23, 6:49 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.